Most Houston residents will take medication during their lifetime. Certain medical conditions such as cancer, heart disease and even old age require many medications. Sometimes medical negligence occurs and the patient receives the wrong medication or a fatal dose of medication. A fatal medication error is devastating for the victim's family and their untimely death.
Through analyzing the frequency of medication errors, a recent news story concluded that they happen millions of times each year. 1.5 million people become sick from medication errors and more than 200,000 people die because of these preventable errors. The article mentions an elderly patient who received the wrong dose of medication while she was hospitalized for a bacterial infection. She was mistakenly prescribed 100 mg of OxyContin three times a day, which was 30 times the dosage she should have received. She stopped breathing, had to be resuscitated and never fully recovered, dying a few months later. This sort of occurrence happens frequently as a third of Americans now take five or more medications each day. With the baby boomers aging rapidly, medication errors are bound to go up.
If a patient is injured because of a medication error due to medical negligence they can overdose and get very sick or die because of the mistake. Families may want to contact a legal professional who is skilled in medical malpractice. The attorney can research what went wrong with the medication and who is responsible. It is important for those who are found to be responsible to be held accountable for their actions. Compensation can help victims and their families with their unexpected medical expenses and other expenses that may be incurred because of the mistake.
Houston residents who take medication should be aware that medication errors do happen. Doctors may prescribe the wrong medication and pharmacists may fill their prescription incorrectly. When mistakes happen victims should know their legal rights in these cases.
Source: myfoxtampabay.com, "More medications, more mistakes?," Dr. Joette Giovinco, Oct. 14, 2013